Illinois, 2020

Funnel Clouds in Illinois, July 20, 2020

July 20, 2020 · NWS LOT · 6 events in 1 county or zone

Scattered showers and isolated thunderstorms developed over portions of north central Illinois producing numerous funnel clouds in and around La Salle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered showers and isolated thunderstorms developed over portions of north central Illinois producing numerous funnel clouds in and around La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:13 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 20, 2:13 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
313 PM CDT Mon Jul 20 2020

.SHORT TERM...
308 PM CDT

Through Tuesday...

After a muggy weekend, today was much more pleasant across the
local area with highs in the low to mid 80s and sub 70s dewpoints.
The lake breeze has stalled out this afternoon about 10 miles
inland, this is expected to eventually progress west through this
evening with light easterly winds expected overnight.

Have added slight chances for light rain/sprinkles for areas
mainly north of I-80 this evening. Although light, continue to see
light precip reaching the ground east of the area as this
weakening wave continues to progress east out of Iowa into NW
Illinois.

Looking ahead to Tuesday, winds turn southeasterly during the
day, helping advect in a bit more moisture into the area than was
around today. Another wave is expected to approach the area
tomorrow out of the Central Plains. Models have continued to slow
up the arrival of this system and have adjusted precip chances
accordingly. Precip chances will begin to increase Tuesday morning
mainly across our southwestern zones, then expanding north and
east across the remainder of the forecast area by afternoon. More
discussion on the severe and heavy rain potential will be included
in the long term discussion below.

Petr

&&

.LONG TERM...
312 PM CDT

Tuesday night through Sunday...

Concerns in the extended center around lingering thunderstorms
Tuesday night, lower storms chances through late week, then the
return of heat and humidity this weekend into early next week.

Tuesday night into Wednesday...The separate vorticity max somewhat
removed from the main upper trough axis across the upper Midwest
will slide on through Tuesday evening, potentially merging with some
of the northern stream energy. Ahead of this wave moisture advection
from the southwest will maintain a feed of unstable air beneath the
cooling aloft to counteract any typical diurnal cooling initially.
Fortunately the mid level winds are not overall strong limiting
shear to 25-30 kt on the higher end. Therefore damaging winds would
be the main hazard with any organized clusters that develop. But the
high precipitable water values approaching 2" will support heavy
rain. There could be some smaller hail given the magnitude of the
instability forecasted in our southern counties, though this hazard
will be limited by the shear and fairly high freezing levels.

Tuesday afternoon's wave may not clear out the front on
Wednesday, therefore a secondary wave with pooling dewpoints along
and south of I-80 may lead to a few afternoon/early evening
storms until the front clears the area to the south.

Wednesday night...There are also several guidance sources picking up
on a likely convectively enhanced vort max Wednesday night across
the central Plains which would likely have some convection with it,
the question will be whether some of this will make it into the
local area, and much will hinge on mesoscale details an on the
instability axis -- which is largely hinted by the global models to
be stronger to our south and west. This would have a heavy rainfall
threat if it were to occur.

Thursday...More stout high pressure to the north will take hold
across the upper Midwest into the western Great Lakes, which will
allow for fair more comfortably warm summer weather. The effective
front will be draped to our south, extending from Iowa to central IL
and central IN. Therefore afternoon storm chances would be confined
in these areas.

Friday...The upper ridge will begin to build. Expect warm conditions
and increasing humidity , though with south-southeast winds the
deeper moisture/and more uncomfortable dewpoints will not make it to
the region just yet.

This weekend...Models remain in good agreement that the upper ridge
will strengthen over the central Plains and into the Great Lakes
region with hot and humid conditions as the lower level low from the
Gulf is unimpeded. The faster mid level flow and associated forcing
for thunderstorms in this pattern would favor the region remaining
dry for most hours and the ring of fire MCS pattern focused across
the climatologically favored regions of the upper Midwest and upper
Great Lakes, but with the high precipitable water airmass in place,
any subtle outflow boundaries or weak vort maxes can trigger
thunderstorms at times or at least increased cloudiness from time to
time. Still it will be humid and potentially rather uncomfortable.

Things look more precarious with the ridge position from an MCS
perspective Sunday night into early next week.

KMD

&&

.AVIATION...
For the 18Z TAFs...

The lake breeze has begun its push inland this afternoon. Timing
its arrival at ORD and MDW has been somewhat challenging due to
variability in its eastward progression. Generally expect it to
move through both terminals around the 18 to 19Z timeframe with
winds turning northeasterly behind it. There could be some brief
gustiness along the leading edge of the boundary as it moves
through.

Currently maintain a dry TAF with precipitation tomorrow expected
to reach the area just outside of the current TAF period. There
is some concern that the arc of light precip moving east out of
Iowa this afternoon may try to persist long enough for some light
showers to reach the terminals during the 2-5Z timeframe. Most
models have this diminishing in coverage as it nears so have held
off on a formal TAF mention for now. No thunder is expected if
these light showers do reach northeast IL.

Winds tonight become light out of the east. Heading into the day
tomorrow winds turn more southeasterly in advance of our next
weather system.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 20, 2:39 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
339 PM CDT Mon Jul 20 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
339 PM CDT Mon Jul 20 2020 /439 PM EDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Thunderstorms, some with strong gusty winds and very heavy
rainfall, are possible Tuesday afternoon and evening. Periodic small
chances of thunderstorms will continue Wednesday through the
weekend, though conditions will remain dry for much of the area
most days.

Warmer and increasingly humid conditions are expected for the
upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-212045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
339 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday afternoon and evening...
  Limited Severe Thunderstorm Risk.
Wednesday through Sunday...
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 20, 11:08 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1208 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     TSTM WND DMG     1 NW DOWNERS GROVE      41.80N 88.02W
07/19/2020                   DUPAGE             IL   PUBLIC

            FENCE BLOWN DOWN BY STRONG WINDS. TIME
            ESTIMATED BY RADAR.

&&

RO
Local storm report, Jul 20, 11:12 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1212 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     PALOS HEIGHTS           41.68N 87.80W
07/19/2020                   COOK               IL   PUBLIC

            LARGE TREE UPROOTED. TIME ESTIMATED BY
            RADAR.

&&

RO
Local storm report, Jul 20, 11:26 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1226 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     FOREST PARK             41.87N 87.82W
07/19/2020                   COOK               IL   PUBLIC

            A FEW TREES DOWNED IN FOREST PARK. TIME
            ESTIMATED BY RADAR.

&&

RO
Local storm report, Jul 20, 11:31 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1231 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     3 ESE VALPARAISO        41.45N 87.01W
07/19/2020  M51 MPH          PORTER             IN   ASOS

&&

RO
Local storm report, Jul 20, 11:36 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1236 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND DMG     REMINGTON               40.77N 87.15W
07/19/2020                   JASPER             IN   PUBLIC

            LARGE LIMBS DOWN IN REMINGTON. REPORTED BY
            COCORAHS OBSERVER. TIME ESTIMATED BY RADAR.

&&

RO
Local storm report, Jul 20, 12:08 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
108 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND GST     4 SW BAILEYS CORNER     41.03N 87.05W
07/19/2020  M86 MPH          JASPER             IN   TRAINED SPOTTER

            .

1140 AM     TSTM WND GST     3 SW MIDWAY AIRPORT     41.74N 87.78W
07/19/2020  M65 MPH          COOK               IL   CO-OP OBSERVER

1150 AM     MARINE TSTM WIND 3 NE NAVY PIER          41.92N 87.57W
07/19/2020  M61 MPH          LMZ741             IL   C-MAN STATION

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            NE NAVY PIER FOR WIND SPEED. MEASURED AT THE
            CHICAGO HARRISON-DEVER CRIB.

1138 AM     TSTM WND GST     MIDWAY AIRPORT          41.78N 87.75W
07/19/2020  M55 MPH          COOK               IL   ASOS

1125 AM     TSTM WND GST     2 N PAPINEAU            40.99N 87.71W
07/19/2020  M52 MPH          IROQUOIS           IL   MESONET

            .

0920 AM     TSTM WND GST     3 ESE VALPARAISO        41.45N 87.01W
07/19/2020  M51 MPH          PORTER             IN   ASOS

0815 AM     TSTM WND GST     MORRIS                  41.36N 88.42W
07/19/2020  M42 MPH          GRUNDY             IL   EMERGENCY MNGR

            PEAK MEASURED WIND GUST OF 42 MPH. TREE
            LIMBS ARE DOWN AND ON POWER LINES ACROSS
            MORRIS AND NEAR COAL CITY. TIME ESTIMATED BY
            RADAR.

1207 PM     HEAVY RAIN       OAK FOREST              41.60N 87.74W
07/19/2020  M3.25 INCH       COOK               IL   TRAINED SPOTTER

            FROM THIS MORNING.

1140 AM     HEAVY RAIN       3.1 N CARBON HILL       41.34N 88.30W
07/19/2020  M3.06 INCH       GRUNDY             IL   COCORAHS

            STORM TOTAL NOW. RAIN HAS ENDED.

0912 AM     HEAVY RAIN       0.1 ESE HOMEWOOD        41.56N 87.66W
07/19/2020  M2.45 INCH       COOK               IL   COCORAHS

            STORM TOTAL SINCE 634 AM.

1035 AM     HEAVY RAIN       3.1 N CARBON HILL       41.34N 88.30W
07/19/2020  M1.94 INCH       GRUNDY             IL   COCORAHS

            STORM TOTAL SO FAR.

1027 AM     HEAVY RAIN       LANSING                 41.57N 87.54W
07/19/2020  M1.77 INCH       COOK               IL   CO-OP OBSERVER

1125 AM     HEAVY RAIN       1.3 SE LOCKPORT         41.58N 88.04W
07/19/2020  M1.19 INCH       WILL               IL   COCORAHS

            THUNDERSTORM WITH STRONG GUSTY WINDS, VERY
            HEAVY RAINFALL, OFTEN BLOWING HORIZONTAL SO
            AMOUNT IN GAUGE IS PROBABLY LESS THAN ACTUAL
            RAINFALL AMOUNT.

0812 AM     HEAVY RAIN       HOMEWOOD                41.56N 87.66W
07/19/2020  M1.08 INCH       COOK               IL   COCORAHS

            RAIN FELL IN 27 MINUTES.

0938 AM     HEAVY RAIN       4.7 ENE MANHATTAN       41.45N 87.90W
07/19/2020  M1.02 INCH       WILL               IL   COCORAHS

            RAIN FELL IN 60 MINUTES.

1130 AM     HEAVY RAIN       3 ESE PLAINFIELD        41.59N 88.15W
07/19/2020  M0.94 INCH       WILL               IL   COCORAHS

            RAIN FELL IN LAST 30 MINUTES.

1202 PM     TSTM WND DMG     4 W RENSSELAER          40.94N 87.23W
07/19/2020                   JASPER             IN   LAW ENFORCEMENT

            TREE BLOWN ONTO HOUSE.

1157 AM     TSTM WND DMG     REMINGTON               40.77N 87.15W
07/19/2020                   JASPER             IN   PUBLIC

            LARGE LIMBS DOWN IN REMINGTON. REPORTED BY
            COCORAHS OBSERVER. TIME ESTIMATED BY RADAR.

1150 AM     TSTM WND DMG     LAKEVIEW - CHICAGO      41.94N 87.66W
07/19/2020                   COOK               IL   PUBLIC

            PORTION OF LARGE TREE DOWNED ONTO ROAD.

1145 AM     TSTM WND DMG     LAKEVIEW - CHICAGO      41.94N 87.65W
07/19/2020                   COOK               IL   PUBLIC

            6-8 TREE BRANCH DOWN NEAR PARKED CARS. TIME
            ESTIMATED FROM RADAR. REPORT FROM SOCIAL
            MEDIA.

1144 AM     TSTM WND DMG     1 SSE CHICAGO LOOP      41.87N 87.62W
07/19/2020                   COOK               IL   BROADCAST MEDIA

            REPORTS OF LARGE TREE LIMBS AND NUMEROUS
            SMALLER LIMBS DOWN ALONG BALBO AND MICHIGAN
            AVENUE. TIME ESTIMATED BASED ON RADAR.

1142 AM     TSTM WND DMG     1 ESE OAK LAWN          41.71N 87.73W
07/19/2020                   COOK               IL   LAW ENFORCEMENT

            A TREE AND WIRES DOWN ON KOSTNER AVE AROUND
            99TH ST. TIME ESTIMATED PER RADAR.

1140 AM     TSTM WND DMG     OAK PARK                41.88N 87.78W
07/19/2020                   COOK               IL   PUBLIC

            VERY LARGE TREE LIMB DOWN IN A BACKYARD.
            SOCIAL MEDIA REPORT. TIME ESTIMATED FROM
            RADAR.

1135 AM     TSTM WND DMG     FOREST PARK             41.87N 87.82W
07/19/2020                   COOK               IL   PUBLIC

            A FEW TREES DOWNED IN FOREST PARK. TIME
            ESTIMATED BY RADAR.

1135 AM     TSTM WND DMG     1 ENE SUMMIT            41.79N 87.80W
07/19/2020                   COOK               IL   PUBLIC

            LOST A MASSIVE BRANCH ON A TREE AT ST.
            JOSEPH CHURCH IN SUMMIT. A FEW OTHER TREES
            LOST SMALLER LIMBS DOWN THE BLOCK, TOO.
            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR.

1120 AM     TSTM WND DMG     PALOS HEIGHTS           41.68N 87.80W
07/19/2020                   COOK               IL   PUBLIC

            LARGE TREE UPROOTED. TIME ESTIMATED BY
            RADAR.

1120 AM     TSTM WND DMG     PEOTONE                 41.33N 87.79W
07/19/2020                   WILL               IL   PUBLIC

            ROTTEN TREE DOWN ON A HOUSE -- 100 BLK OF
            WEST STREET IN PEOTONE. VIA SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

1119 AM     TSTM WND DMG     LOCKPORT                41.58N 88.06W
07/19/2020                   WILL               IL   PUBLIC

            TRANSFORMER BLOWN DOWN FROM POWER POLE
            REPORTED AT DIVISION & HAMILTON ST.

1119 AM     TSTM WND DMG     1 NW DOWNERS GROVE      41.80N 88.02W
07/19/2020                   DUPAGE             IL   PUBLIC

            FENCE BLOWN DOWN BY STRONG WINDS. TIME
            ESTIMATED BY RADAR.

1117 AM     TSTM WND DMG     HOMER GLEN              41.60N 87.94W
07/19/2020                   WILL               IL   PUBLIC

            LARGE TREE SNAPPED. TIME ESTIMATED BY RADAR.

1117 AM     TSTM WND DMG     2 S LISLE               41.77N 88.07W
07/19/2020                   DUPAGE             IL   PUBLIC

            LARGE BRANCH DOWNED. TIME ESTIMATED.

1116 AM     TSTM WND DMG     NEW LENOX               41.51N 87.96W
07/19/2020                   WILL               IL   PUBLIC

            TREE DOWN ON ROUTE 30 IN NEW LENOX. TIME
            ESTIMATED BY RADAR.

1115 AM     TSTM WND DMG     LOCKPORT                41.58N 88.06W
07/19/2020                   WILL               IL   PUBLIC

            LARGE TREE DOWN ON A POWER LINE ON A POWER
            POLE NEAR DIVISION AND HAMILTON. REPORT VIA
            SOCIAL MEDIA.

1108 AM     TSTM WND DMG     CHANNAHON               41.43N 88.23W
07/19/2020                   WILL               IL   PUBLIC

            MULTIPLE MEDIUM SIZED BRANCHES DOWNED, UP TO
            SIX INCHES IN DIAMETER. TIME ESTIMATED PER
            RADAR.

1105 AM     TSTM WND DMG     OSWEGO                  41.67N 88.36W
07/19/2020                   KENDALL            IL   PUBLIC

            3-6 DIAMETER TREE BRANCH DOWN. REPORT VIA
            SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

1104 AM     TSTM WND DMG     1 WNW BOULDER HILL      41.72N 88.35W
07/19/2020                   KENDALL            IL   911 CALL CENTER

            LARGE TREE DOWN COMPLETELY BLOCKING THE
            ROADWAY. RELAYED BY KENDALL COUNTY DISPATCH.
            TIME ESTIMATED BASED ON RADAR.

1057 AM     TSTM WND DMG     COAL CITY               41.29N 88.28W
07/19/2020                   GRUNDY             IL   PUBLIC

            SEVERAL TREES AND TREE LIMBS DOWNED IN COAL
            CITY. TIME ESTIMATED BY RADAR.

1056 AM     TSTM WND DMG     CARBON HILL             41.29N 88.30W
07/19/2020                   GRUNDY             IL   911 CALL CENTER

            TREES AND POWERLINES DOWN. RELAYED BY GRUNDY
            COUNTY SO. TIME ESTIMATED BASED ON RADAR.

1050 AM     TSTM WND DMG     MORRIS                  41.36N 88.42W
07/19/2020                   GRUNDY             IL   911 CALL CENTER

            POWERLINES DOWN ACROSS THE BOAT LAUNCH AT
            STRATTON PARK. RELAYED BY GRUNDY COUNTY SO.
            TIME ESTIMATED BASED ON RADAR.

1048 AM     TSTM WND DMG     MORRIS                  41.36N 88.42W
07/19/2020                   GRUNDY             IL   911 CALL CENTER

            TREES AND POWERLINES DOWN. RELAYED BY GRUNDY
            COUNTY SO. TIME ESTIMATED BASED ON RADAR.

1045 AM     TSTM WND DMG     PONTIAC                 40.88N 88.63W
07/19/2020                   LIVINGSTON         IL   LAW ENFORCEMENT

            LARGE TREE DOWN; KNOCKED DOWN POWER LINES;
            REQUIRED CREWS TO REMOVE.

1040 AM     TSTM WND DMG     RANSOM                  41.16N 88.65W
07/19/2020                   LA SALLE           IL   PUBLIC

            TREE DOWNED ONTO POWER LINES. TIME ESTIMATED
            BY RADAR.

1031 AM     TSTM WND DMG     MARSEILLES              41.33N 88.71W
07/19/2020                   LA SALLE           IL   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWNED. ALSO MINOR
            STREET FLOODING. TIME ESTIMATED BY RADAR.

1023 AM     TSTM WND DMG     MENDOTA                 41.54N 89.12W
07/19/2020                   LA SALLE           IL   PUBLIC

            NUMEROUS TREE LIMBS DOWN ON THE SOUTH SIDE
            OF MENDOTA. TIME ESTIMATED BY RADAR. RELAYED
            VIA NWS EMPLOYEE.

&&

The radar

The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Salle

When
July 20, 3:35 PM CST
Where
La Salle County, Tonica
Reported by
Trained Spotter
Coordinates
41.220, -89.070

A funnel cloud was reported looking east from Interstate 39 at mile marker 47.

Funnel Cloud, La Salle

When
July 20, 3:41 PM CST
Where
La Salle County, 1.48 mi SSW of Utica
Reported by
Trained Spotter
Coordinates
41.310, -89.030

Two funnel clouds were reported looking south from Route 71, one mile west of Route 178.

Funnel Cloud, La Salle

When
July 20, 3:52 PM CST
Where
La Salle County, 1 mi NE of Earlville
Reported by
Law Enforcement
Coordinates
41.590, -88.916

A funnel cloud was reported northeast of Earlville.

Funnel Cloud, La Salle

When
July 20, 3:53 PM CST
Where
La Salle County, Kangley
Reported by
Trained Spotter
Coordinates
41.150, -88.870

Two funnel clouds were reported near Kangley, looking northwest from Streator.

Funnel Cloud, La Salle

When
July 20, 3:53 PM CST
Where
La Salle County, Oglesby
Reported by
Public
Coordinates
41.300, -89.070

A funnel cloud was reported near Oglesby, viewed on Interstate 80, west of Ottawa.

Funnel Cloud, La Salle

When
July 20, 4:25 PM CST
Where
La Salle County, 2.91 mi SW of Stavanger
Reported by
Public
Coordinates
41.376, -88.666

A funnel cloud was reported near mile marker 100 on Interstate 80.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906416, 906413, 906420, 906414, 906421, 906422.